Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 59, NWS Austin/San Antonio, TX

May 8, 2014Burnet County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2014, 2:35 PM CDT for Burnet County, Williamson County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 2:35 PM CDT (19:35 UTC)
Expired
May 8, 2014, 3:00 PM CDT
In force
25 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Burnet County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 50 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 2:35 PM CDTFUNNEL CLOUDBriggs, TXSHERIFFS OFFICER IN FIELD WAS MONITORING A FUNNEL CLOUD
May 8, 2:40 PM CDTTSTM WND DMGBriggs, TXTREE LIMBS DOWN FROM THUNDERSTORM WIND GUSTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS54 KEWX 081935
SVREWX
TXC053-491-082000-
/O.NEW.KEWX.SV.W.0059.140508T1935Z-140508T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BURNET COUNTY...
  NORTHWESTERN WILLIAMSON COUNTY...

* UNTIL 300 PM CDT.

* AT 231 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRIGGS...OR
  12 MILES NORTHEAST OF BERTRAM...AND MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BRIGGS AND U.S. HIGHWAY 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3098 9786 3091 9782 3091 9778 3090 9775
      3076 9789 3084 9801 3101 9789
TIME...MOT...LOC 1934Z 215DEG 25KT 3087 9790

$$
2 follow-up statements
714 
WWUS54 KEWX 081947
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
247 PM CDT THU MAY 8 2014

TXC053-491-082000-
/O.CON.KEWX.SV.W.0059.000000T0000Z-140508T2000Z/
WILLIAMSON TX-BURNET TX-
247 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT 
FOR EAST CENTRAL BURNET AND NORTHWESTERN WILLIAMSON COUNTIES...

AT 241 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRIGGS...OR
14 MILES NORTHEAST OF BERTRAM...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3086 9798 3101 9789 3098 9786 3091 9782
      3091 9778 3090 9775 3078 9787
TIME...MOT...LOC 1945Z 215DEG 25KT 3089 9786

$$
389 
WWUS54 KEWX 082000
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU MAY 8 2014

TXC053-491-082009-
/O.EXP.KEWX.SV.W.0059.000000T0000Z-140508T2000Z/
WILLIAMSON TX-BURNET TX-
300 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURNET AND
NORTHWESTERN WILLIAMSON COUNTIES WILL EXPIRE AT 300 PM CDT...

THE STORM HAS WEAKENED AND MOVED OUT OF OUR FORECAST AREA...SO THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3086 9798 3101 9789 3098 9786 3091 9782
      3091 9778 3090 9775 3078 9787
TIME...MOT...LOC 1959Z 215DEG 25KT 3096 9779

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:48 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 8, 12:48 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1248 PM CDT THU MAY 8 2014

.UPDATE...
PLEASE SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
CIGS ARE SLOWLY LIFTING AS DAYTIME HEATING AND MIXING COMMENCE.
THE HEATING IS ALSO AIDING IN CONVECTION AND THE LATEST RADAR DATA
SHOWS AN INCREASE IN COVERAGE ALONG THE I-35 CORRIDOR. WE/LL
CONTINUE TO MENTION TEMPO GROUPS FOR SHRA/TSRA THROUGH THIS
AFTERNOON FOR THE I-35 TAF SITES. WITH THE LOSS OF DAYTIME
HEATING... A DECREASE IN CONVECTION IS EXPECTED AND WE/LL KEEP THE
FORECAST PRECIPITATION FREE AFTER 02Z. CIGS WILL QUICKLY LOWER
THIS EVENING WITH IFR CONDITIONS EXPECTED AROUND 06Z. OUT WEST AT
KDRT... WE/LL KEEP THE FORECAST DRY WITH VFR CONDITIONS AS MOST
CONVECTION SHOULD REMAIN EAST OF THE TERMINAL. CIGS SHOULD MOVE
BACK IN DURING THE EARLY MORNING HOURS ON FRIDAY AND WILL START
MVFR CIGS AROUND 09/09Z.

&&

.PREV DISCUSSION... /ISSUED 1057 AM CDT THU MAY 8 2014/

UPDATE...
MINOR ADJUSTMENTS TO FIRST PERIOD.

DISCUSSION...
CONVECTIVE ACTIVITY HAS WANED OVER THE LAST FEW HOURS...BUT WILL
RE-INITIATE THIS AFTERNOON AS THE SFC DRYLINE AND UPPER TROUGH
BOTH CONTINUE TO PUSH EASTWARD. PARTIAL CLEARING IS EXPECTED AHEAD
OF THE DRYLINE...WHICH WILL ALLOW SFC TEMPS TO WARM UP AND FURTHER
DESTABILIZE THE ENVIRONMENT. FORCING ALONG THE DRYLINE AND STEEP LAPSE
RATES APPEAR TO BE STRONG ENOUGH FOR SOME OF THE STORMS THIS AFTERNOON
AND EVENING TO BECOME STRONG TO SEVERE. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN CONCERNS. HOWEVER...CLOUD COVER WILL LINGER
THROUGHOUT THE DAY ACROSS EASTERN PORTIONS OF THE REGION AND COULD
THEREFORE LIMIT THE POTENTIAL FOR STORMS TO BECOME AND/OR MAINTAIN
SEVERE LEVELS. ADDITIONALLY...MORNING SOUNDINGS INDICATE PWS RANGE
FROM 1.5 TO OVER 2 INCHES ACROSS MUCH OF THE CWA...SO THERE IS THE
POTENTIAL FOR LOCALLY HEAVY RAIN (GENERALLY ALONG AND SOUTHEAST OF
THE I-35 CORRIDOR WHERE THE HIGHER PWS RESIDE). DUE TO THE ONGOING
DROUGHT THE HEAVY RAINS WOULD BE A WELCOME SIGHT...BUT THE CONCERN
LIES WITH THE INTENSITY OF THE RAINFALL RESULTING IN QUICK RUNOFF.
ONGOING FORECAST IS GENERALLY ON TRACK WITH ONLY MINOR ADJUSTMENTS
MADE TO THE FIRST PERIOD FOR CURRENT TRENDS.

PREV DISCUSSION... /ISSUED 628 AM CDT THU MAY 8 2014/

AVIATION...
RAIN SHIELD JUST CLIPPING THE SOUTHEAST EDGE OF THE AREA THIS
MORNING...WITH LIGHT PRECIP FALLING HERE AT KHYI. RAINFALL VC KSSF
AND SHOULD MOVE INTO KAUS VC WITHIN THE HOUR. ADDED TEMPO GROUPING
FOR THOSE SITES FOR -RA...BUT MINIMAL VIS RESTRICTIONS.BREEZY
CONDITIONS KICK IN THIS MORNING WITH SE 15G25KTS ALONG THE HILL
COUNTRY...WHILE LIGHTER WINDS TO THE WEST. SHOWERS AND
THUNDERSTORMS STILL A GOOD POSSIBILITY FOR THE HILL COUNTRY
TODAY...SO CONTINUING WITH TEMPO TSRA GROUPINGS. CIGS REACH VFR
THIS AFTERNOON...BUT REMAIN BKN TO OVC. WINDS GO L/V OVERNIGHT ALL
AREAS...WITH CIGS FALLING TO IFR BY MIDNIGHT.

PREV DISCUSSION... /ISSUED 350 AM CDT THU MAY 8 2014/

SHORT TERM (TODAY THROUGH FRIDAY)...
AN UPPER LEVEL TROUGH MOVES OUT ACROSS THE PLAINS TODAY DRAGGING
THE DRYLINE INTO WESTERN PARTS OF SOUTH CENTRAL TEXAS. UPWARD
FORCING INTERACTING WITH A MOIST AIRMASS (PWS AROUND 1.5 INCHES)
WILL GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EAST
OF THE DRYLINE. INSTABILITY AND SOME SHEAR MAY ALLOW FOR A FEW
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. HOWEVER...EXTENSIVE
CLOUD COVER MAY LIMIT THE STORM SEVERITY. SOME TRAINING OF THE
RAINS MAY CAUSE HEAVIER RAINS WHICH DUE TO DROUGHT CAUSED HARD
SOILS MAY CAUSE SOME RUNOFF ISSUES...ESPECIALLY IN URBAN AREAS.
MOST OF THE UPPER TROUGH MOVES OFF TO THE EAST WITH RAINS SLOWLY
ENDING. ALTHOUGH...A SMALL PIECE OF THE TROUGH BREAKS OFF AND
MOVES ACROSS SOUTHERN TEXAS ON FRIDAY CAUSING SOME SHOWERS AND
THUNDERSTORMS TO LINGER TONIGHT INTO FRIDAY EVENING. TROUGH AXIS
PASSES BY AT PEAK HEATING AND SOME STRONGER STORMS MAY BE POSSIBLE
AT THAT TIME IF THE DRYLINE LINGERS OVER THE HILL COUNTRY. CLOUD
COVER WILL KEEP TEMPERATURES NEAR OR SLIGHTLY COOLER THAN AVERAGE
IN THE EAST WHILE FAIR SKIES ALLOW FOR WELL ABOVE AVERAGE OUT WEST
TODAY AND FRIDAY.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
ZONAL FLOW KEEPS THE WEEKEND RAIN FREE. EXCEPT SOME THUNDERSTORMS
OVER THE SERRANIAS DEL BURRO MAY CROSS THE RIO GRANDE VALLEY
SUNDAY EVENING. ANOTHER UPPER LEVEL TROUGH MOVES ACROSS THE PLAINS
EARLY NEXT WEEK SENDING A COLD FRONT THROUGH SOUTH CENTRAL TEXAS
LATER ON MONDAY INTO MONDAY EVENING. WILL MAINTAIN LOW CHANCES OF
SHOWERS AND THUNDERSTORMS FOR MONDAY INTO MONDAY NIGHT...THEN
ENDING ON TUESDAY AS THE TROUGH MOVES OFF TO THE EAST AND DRIER
AIRMASS MOVES INTO THE AREA. ABOVE AVERAGE TEMPERATURES OVER THE
WEEKEND TURN WELL BELOW AVERAGE BY THE MIDDLE OF NEXT WEEK.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED WEST OF THE DRYLINE
THIS AFTERNOON ACROSS VAL VERDE COUNTY INTO WESTERN EDWARDS COUNTY
DUE TO HUMIDITIES IN THE TEENS AND WESTERLY WINDS UP TO 10 MPH.
ELEVATED FIRE WEATHER CONDITIONS RETURN TO THE VAL VERDE COUNTY
AREA TUESDAY AND WEDNESDAY AFTERNOONS DUE TO HUMIDITIES IN THE
UPPER TEENS AND WINDS AROUND 10 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  89  70  91  72 /  30  20  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  70  89  70  90  71 /  30  20  10  -   -
NEW BRAUNFELS MUNI AIRPORT     70  90  70  92  71 /  30  20  10  -   -
BURNET MUNI AIRPORT            69  87  68  90  69 /  20  20  10  -   -
DEL RIO INTL AIRPORT           71  94  72  97  73 /  -   10  10  -   -
GEORGETOWN MUNI AIRPORT        69  88  69  88  71 /  30  20  10  -   10
HONDO MUNI AIRPORT             71  92  70  96  72 /  20  20  10  -   -
SAN MARCOS MUNI AIRPORT        70  89  70  90  71 /  30  20  10  -   -
LA GRANGE - FAYETTE REGIONAL   73  87  70  88  71 /  40  30  20  10  10
SAN ANTONIO INTL AIRPORT       72  90  71  93  72 /  20  20  10  -   -
STINSON MUNI AIRPORT           72  90  71  94  72 /  20  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 8, 11:15 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CDT THU MAY 8 2014

TXZ171>173-183>194-202>209-217>225-228-091615-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1115 AM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING FOR AREAS GENERALLY EAST OF A LINE FROM ROCKSPRINGS TO
UVALDE TO CARRIZO SPRINGS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE
FOR AREAS MAINLY EAST OF INTERSTATE 35.

OTHERWISE... LOW RELATIVE HUMIDITIES WILL LEAD TO ELEVATED FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING FOR VAL VERDE AND
WESTERN EDWARDS COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 8, 2:20 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
220 PM CDT THU MAY 8 2014

TXZ172-173-082000-
BURNET-WILLIAMSON-
220 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET AND
NORTHWESTERN WILLIAMSON COUNTIES UNTIL 300 PM CDT...

AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MAHOMET...OR 7 MILES NORTHEAST OF BERTRAM...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRIGGS...
  WATSON...
  U.S. HIGHWAY 183...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3102 9789 3091 9782 3091 9778 3070 9793
      3079 9811 3102 9800 3105 9791
TIME...MOT...LOC 1920Z 211DEG 19KT 3083 9796

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:20 PM CDTSpecial Weather StatementEWXBurnet40 min
May 8, 3:09 PM CDTSpecial Weather StatementEWXEdwards36 min
May 8, 3:37 PM CDTSpecial Weather StatementEWXKerr23 min
May 8, 3:40 PM CDTSpecial Weather StatementEWXBurnet50 min
May 8, 4:24 PM CDTSpecial Weather StatementEWXKerr36 min
May 8, 4:27 PM CDTSpecial Weather StatementEWXBurnet33 min
May 8, 4:59 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano31 min
May 8, 5:03 PM CDTSpecial Weather StatementEWXGillespie42 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano46 min
May 8, 5:32 PM CDTSpecial Weather StatementEWXBurnet43 min
May 8, 6:01 PM CDTSpecial Weather StatementEWXBlanco44 min
May 8, 6:15 PM CDTSpecial Weather StatementEWXBurnet45 min
May 8, 6:17 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano43 min
May 8, 6:47 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays43 min
May 8, 6:50 PM CDTSpecial Weather StatementEWXTravis25 min
May 8, 6:59 PM CDTSpecial Weather StatementEWXBurnet31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.